Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2003, 2:01 PM EST for Bartholomew County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 2:01 PM EST (19:01 UTC)
- Expired
- Jul 8, 2003, 2:45 PM EST
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Bartholomew County, IN
The radar
The Indianapolis radar (KIND), 56 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:25 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
193 WUUS53 KIND 081901 SVRIND INC005-081945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 202 PM EST TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTHOLOMEW COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF COLUMBUS * UNTIL 245 PM EST * AT 159 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TAYLORSVILLE...OR ABOUT 7 MILES NORTHWEST OF COLUMBUS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLUMBUS AT 210 PM EST CLIFFORD AT 215 PM EST HOPE AT 235 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3933 8610 3918 8609 3919 8575 3934 8575 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:20 AM EST, 10 hours 41 minutes earlier.
Area forecast discussion, Jul 8, 3:20 AM EST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 320 AM EST TUE JUL 8 2003 FORECAST FOCUS THIS MORNING IS ON CHANCES FOR RAIN THROUGHOUT THE WEEK. AT 08Z CONVECTIVE COMPLEX HAD MOVED EAST OF FORECAST AREA /FA/. TEMPS WERE FROM AROUND 70 WHERE OUTFLOW HAD PASSED TO NEAR 80 IN ORIGINAL AIRMASS. EVEN THOUGH MODELS HAD CHANGED SIGNIFICANTLY FROM MORNING RUN...THEY ARE IN REASONABLE AGREEMENT. ETA LOOKS A LITTLE TOO STRONG WITH SFC LOW. OTHERWISE WENT WITH MODEL BLEND. THIS MORNING SHOULD BE QUIET BEFORE MORE STORMS DEVELOP THIS AFTERNOON. STORMS COULD DEVELOP ON OLD BOUNDARIES ALONG WITH MORE STORMS MOVING IN FROM NW. PRECIP WATER REMAINS HIGH. WITH SUNSHINE TODAY TEMPS WILL WARM TO AT OR ABOVE MAV/FWC NUMBERS. WENT WARMEST IN SRN FA WHERE OUTFLOW EFFECTS WERE NOT FELT OVERNIGHT. TONIGHT FRONT TRIES TO COME SOUTH INTO FA BUT DOES NOT SUCCEED. THE PROXIMITY OF THE FRONT ALONG WITH MOVE UPPER WAVES WILL LEAD TO MORE TSRA ACROSS THE FA. WITH GROUND ALREADY SATURATED ACROSS NRN HALF OF FA...WILL REISSUE FLOOD WATCH FOR THIS AFTERNOON INTO TONIGHT. GUIDANCE TEMPS ARE CLOSE AND LOOK REASONABLE GIVEN CONTINUED MOIST AIRMASS. ON WED FRONT MOVES BACK N AS LOW PRESSURE DEVELOPS OUT TO THE W. WITH CONTINUED INSTABILITY AND PROBABLE LEFTOVER BOUNDARIES WILL KEEP SCT TSRA IN FORECAST. FRONT GETS CLOSE TO FA WED NIGHT AND MOVES THROUGH ON THU. NEW MOS TEMPS REFLECT THIS AND THUS RAISED TEMPS WED NIGHT BY SEVERAL DEGREES. WITH UNCERTAINTIES IN TIMING AND EXACT LOCATIONS OF TSRA...AND THEN UNCERTAINTIES WITH EXACT TIMING OF FRONTAL PASSAGE...HAVE CHOSEN TO GO 50 POPS OR LOWER. WILL USE SCT WORDING FOR FIRST FEW PERIODS. .IND...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NRN 2/3 OF FA INZ021-028>031-035>049-051>057 CS
Hazardous weather outlook, Jul 8, 5:00 AM EST, 9 hours 1 minute before
INZ021-028>031-035>049-051>057-060>065-067>072-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 500 AM EST TUE JUL 8 2003 ...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN TWO THIRDS OF CENTRAL INDIANA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT ACROSS CENTRAL INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS. IN ADDITION...THESE STORMS WILL PRODUCE HEAVY RAIN WHICH MAY LEAD TO FLOODING. HEAT INDEX VALUES WILL REACH INTO THE 95 TO 100 DEGREE RANGE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ANYTIME FROM THIS AFTERNOON INTO THURSDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
In the hours before
Local storm report, Jul 8, 1:56 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0156 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 10 S BLOOMINGTON IN 0.88 IN HAIL
07/08/03 MONROE AT LAKE MONROE.
DSThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:31 PM EST | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 44 min |
| Jul 7, 11:44 PM EST | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe | 46 min |
| Jul 7, 11:45 PM EST | Flash Flood Warning | IND | Carroll, Clinton, Howard, Tippecanoe | 2 hr |
| Jul 8, 12:15 AM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery | 45 min |
| Jul 8, 12:24 AM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 51 min |
| Jul 8, 12:34 AM EST | Severe Thunderstorm Warning | IND | Hamilton | 41 min |
| Jul 8, 12:40 AM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 50 min |
| Jul 8, 1:03 AM EST | Flash Flood Warning | IND | Madison | 23 hr |
| Jul 8, 1:03 AM EST | Flash Flood Warning | IND | Madison | 57 min |
| Jul 8, 1:14 AM EST | Flash Flood Warning | IND | Hamilton | 61 min |
| Jul 8, 1:15 AM EST | Severe Thunderstorm Warning | IND | Henry, Randolph | 45 min |
| Jul 8, 1:49 AM EST | Flash Flood Warning | IND | Randolph | 56 min |
| Jul 8, 5:42 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 33 min |
| Jul 8, 5:45 PM EST | Flash Flood Warning | IND | Carroll, Howard, Tipton | 5 hr |
| Jul 8, 5:51 PM EST | Tornado Warning | IND | Putnam | 24 min |
| Jul 8, 6:06 PM EST | Severe Thunderstorm Warning | IND | Fountain | 39 min |
| Jul 8, 6:22 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton | 38 min |
| Jul 8, 6:29 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 46 min |
| Jul 8, 6:38 PM EST | Severe Thunderstorm Warning | IND | Montgomery | 37 min |
| Jul 8, 6:49 PM EST | Severe Thunderstorm Warning | IND | Putnam | 26 min |
| Jul 8, 6:54 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.